Board Exam Corner

Narcotic analgesia for breastfeeding women


 

Editor’s Note: This is the final installment of a six-part series that reviews key concepts and articles that ob.gyns. can use to prepare for the American Board of Obstetrics and Gynecology Maintenance of Certification examination. The series is adapted from Ob/Gyn Board Master (obgynboardmaster.com), an online board review course created by Erudyte. This month’s edition of the Board Corner focuses on narcotic analgesia for breastfeeding women.

The American College of Obstetrics and Gynecologists “Practice Advisories” are released when there is an important clinical issue that needs immediate attention from ob.gyn. clinicians. On April 27, 2017, ACOG joined with the Society for Maternal-Fetal Medicine and the Academy of Breastfeeding Medicine to issue a new practice advisory with recommendations on opiate analgesia in breastfeeding women.1 These Practice Advisories contain material that may be tested on a board exam. We recommend that you read this Practice Advisory and review it carefully.

Dr. Lisa Kairis of Loma Linda (Calif.) University

Dr. Lisa Kairis

Let’s begin with a possible medical board question: Which of the following is the LEAST appropriate first-choice narcotic in a breastfeeding postpartum patient after Cesarean section?

A. Morphine IV

B. Butorphanol

C. Acetaminophen with codeine

D. Hydromorphone

E. Morphine (given orally)

The correct answer is C.

Acetaminophen with codeine (aka Tylenol #3 or Tylenol #4) is the least appropriate first-choice narcotic in a breastfeeding postpartum patient after Cesarean delivery as it is the only narcotic among the choices that is metabolized by the enzyme CYP2D6. Morphine, butorphanol, and hydromorphone are all metabolized by CYP450. If a narcotic is indicated, it is better to choose one that is not metabolized by CYP2D6 because of potential side effects in both mothers and infants who may be “CYP2D6 ultrametabolizers” or “CYP2D6 poor metabolizers.”

Key points

The key points to remember are:

1. Do not use codeine or tramadol as a first-line narcotic choice in breastfeeding mothers, if possible, because of variable side effects in mothers and infants.

2. The preferred narcotics to use when breastfeeding are butorphanol, morphine, or hydromorphone.

Dr. Sam Siddighi

Dr. Sam Siddighi


3. If codeine or tramadol is used in breastfeeding women, the clinician should speak with the patient and family about the possible side effects and the recent labeling changes required by the Food and Drug Administration.

Literature summary

In April, the Food and Drug Administration issued a safety alert and said it is requiring labeling changes for prescription medications containing codeine and tramadol. Specifically, the agency warned against use of codeine and tramadol when breastfeeding. This change is the result of the fact that certain people metabolize codeine and tramadol differently. There are some people – considered CYP2D6 “ultrarapid metabolizers” – who can have levels of the drug in their breast milk that can cause excessive sleepiness and depressed breathing in infants. There is one report of an infant death resulting from codeine use. The frequency of these “rapid metabolizers” is about 4%-5% in the United States.

In addition to the effects on breastfed infants, there are effects on the mother as well. This is because 6% of patients in the United States are “poor metabolizers” who have insufficient pain relief, as well as greater side effects.

Hydrocodone and oxycodone are not addressed in the recent labeling changes. However, “ultrarapid metabolizers” do show more pain relief and pupil restriction.

When comparing codeine with nonsteroidal anti-inflammatory medications (NSAIDs) in abdominal surgery, nine randomized trials failed to show that codeine provided superior pain relief.

Hydromorphone, butorphanol, and morphine are not metabolized by CYP2D6 so the problems faced by “ultrarapid metabolizers” or “poor metabolizers” is not an issue.

oksun70/ThinkStock

Ob.gyns. should utilize regional anesthesia, NSAIDs, and acetaminophen (without codeine) to help decrease the risks of anesthesia while still ensuring adequate pain relief. Ob.gyns. should closely monitor their patients on narcotics for any side effects in both mothers and infants, especially central nervous system depression.

Dr. Kairis is an assistant professor in the department of gynecology and obstetrics at Loma Linda (Calif.) University Health and is the director of the Women’s Sexual Medicine Program there. She is on the editorial committee of the Ob/Gyn Board Master. Dr. Siddighi is editor in chief of the Ob/Gyn Board Master and director of female pelvic medicine and reconstructive surgery and director of grand rounds at Loma Linda University Health. Ob.Gyn. News and Ob/Gyn Board Master are owned by the same parent company, Frontline Medical Communications.

Reference

1. Practice Advisory on Codeine and Tramadol for Breastfeeding Women. April 27, 2017. American College of Obstetricians and Gynecologists.

Next Article: